Applications to Partial Differential Equations

  • J. Kevorkian
  • J. D. Cole
Part of the Applied Mathematical Sciences book series (AMS, volume 34)


In this chapter, the methods developed previously are applied to partial differential equations. The plan is the same as for the cases of ordinary differential equations discussed earlier. First, the very simplest case is discussed, in which a singular perturbation problem arises. This is a second-order equation which becomes a first-order one in the limit ε → 0. Following this, various more complicated physical examples of singular perturbations and boundary-layer theory are discussed. Next, the ideas of matching and inner and outer expansions are applied in some problems that are analogous to the singular boundary problems of Section 2.7. The final section deals with multiple variable expansions for partial differential equations, and several applications dealing with different aspects of the procedure are discussed.


Partial Differential Equation Outer Solution Outer Limit Viscous Incompressible Flow Outer Expansion 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 4.1.1
    R. Courant and D. Hilbert, Methods of Mathematical Physics, Vol. 1, Interscience Publishers, Inc., New York, 1953.Google Scholar
  2. 4.1.2
    Cole, J. D., On a quasilinear parabolic equation occurring in aerodynamics, Q. Appl. Math. 9, 1951, pp. 225–236.zbMATHGoogle Scholar
  3. 4.1.3
    Hopf, E., The partial differential equation u t + uu_, = µu_ß-_r, Comm. Pure Appl. Math. 3, 1950, pp. 201–230.MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.1.4
    Lax, P. D., Hyperbolic Systems of Conservation Laws and the Mathematical Theory of Shock Waves, S.I.A.M. Regional Conference Series in Applied Mathematics, Vol. 11, 1973.Google Scholar
  5. 4.1.5
    Whitham, G. B., Linear and Nonlinear Waves, John Wiley and Sons, New York, 1974.zbMATHGoogle Scholar
  6. 4.2.1
    S. Kaplun, The role of coordinate systems in boundary layer theory, Z.A.M.P. V, 2 (1954) 111–135.MathSciNetCrossRefGoogle Scholar
  7. 4.2.2
    P. A. Lagerstrom, Laminar flow theory, High Speed Aerodynamics and Jet Propulsion, IV, Princeton Univ. Press, 1964, 20–282.Google Scholar
  8. 4.2.3
    H. Weyl, On the simplest differential equations of boundary layer theory. Annals of Math. 43, 2, 381–407.Google Scholar
  9. 4.2.4
    P. A. Lagerstrom, and J. D. Cole, Examples illustrating expansion procedures for the Navier-Stokes equations, Journal of Rational Mechanics and Analysis 4, 6 (Nov. 1955), 817–882.MathSciNetzbMATHGoogle Scholar
  10. 4.3.1
    M. J. Lighthill, Mathematical Biofluiddynamics, Society for Industrial and Applied Mathematics, Philadelphia, Penn. 19103, 1975.Google Scholar
  11. 4.3.2
    S. Kaplun, Low Reynolds number flow past a circular cylinder, Journal of Math. und Mech. 6, 5 (1957), 595–603.MathSciNetzbMATHGoogle Scholar
  12. 4.3.3
    S. Kaplun and P. A. Lagerstrom, Asymptotic expansions of Navier—Stokes solutions for small Reynolds numbers, Journal of Math. and Mech. 6, 5 (1957), 515–593.MathSciNetGoogle Scholar
  13. 4.3.4
    P. A. Lagerstrom, Note on the Preceding Two Papers, Journal of Math. and Mech. 6, 5 (1957), 605–606.Google Scholar
  14. 4.3.5
    I. Proudman and J. R. A. Pearson, Expansions at small Reynolds number for the flow past a sphere and a circular cylinder, Journal of Fluid Mechanics 2, Part 3 (1957).Google Scholar
  15. 4.3.6
    A. E. H. Love, A Treatise on the Mathematical Theory of Elasticity. 4th ed., England: Cambridge University Press, 1927.zbMATHGoogle Scholar
  16. 4.3.7
    V. Z. Vlasov, Allgemeine Schalentheorie und ihre Anwendung in der Technik (translated from Russian), Berlin: Akademie Verlag, 1958.Google Scholar
  17. 4.3.8
    S. Timoshenko and S. Woinowsky-Krieger, Theory of Plates and Shells. 2nd ed., New York: McGraw-Hill Book Co., 1959.Google Scholar
  18. 4.3.9
    A. Peskoff, R. S. Eisenberg, and J. D. Cole, Potential Induced by a Point Source of Current in the Interior of a Spherical Cell, University of California at Los Angeles, Rept. U.C.L.A.-ENG-7259, December 1972.Google Scholar
  19. 4.3.10
    A. Peskoff and R. S. Eisenberg, The time-dependent potential in a spherical cell using matched asymptotic expansions, J. Math. Bio. 2, 1975, pp. 277–300.MathSciNetzbMATHCrossRefGoogle Scholar
  20. 4.3.11
    A. Peskoff, R. S. Eisenberg, and J. D. Cole. Matched asymptotic expansions of the Green’s function for the electric potential in an infinite cylindrical cell, S.I.A.M. Jnl. Appl. Math. 30, No. 2. March 1976, pp. 222–239.MathSciNetzbMATHCrossRefGoogle Scholar
  21. 4.3.12
    A. Peskoff, Green’s function for Laplace’s equation in an infinite cylindrical cell, J. Math. Phys. 15 (1974), pp. 2112–2120.MathSciNetzbMATHCrossRefGoogle Scholar
  22. 4.3.13
    R. D. Taylor, Cable theory, Physical Techniques in Biological Research. W. L. Nastuk ed. Vol. VIB. Academic Press, N.Y. 1963, pp. 219–262.Google Scholar
  23. 4.3.14
    V. Barcilon, J. D. Cole, and R. S. Eisenberg. A singular perturbation analysis of induced electric fields in cells, S.I.A.M. J. Appl. Math. 21 (1971), pp. 339–353.zbMATHCrossRefGoogle Scholar
  24. 4.4.1
    C. S. Gardner, J. M. Greene, M. D. Kruskal, and R. M. Miura, Method for solving the Korteweg-de Vries equation, Physics Review Letters 19, 1967, pp. 1095–1097.zbMATHCrossRefGoogle Scholar
  25. 4.4.2
    G. B. Whitham, Linear and Nonlinear Waves, John Wiley and Sons, New York, 1974.zbMATHGoogle Scholar
  26. 4.4.3
    G. F. Carrier, M. Krook, and C. E. Pearson, Functions of a Complex Variable, Theory and Technique, McGraw-Hill Book Company, New York, 1966.Google Scholar
  27. 4.
    4] S. C. Chikwendu, Nonlinear wave propagation solution by Fourier transform perturbation, International Journal of Nonlinear Mechanics,to appear.Google Scholar
  28. 4.4.5
    G. B. Whitham, A general approach to linear and nonlinear dispersive waves using a Lagrangian, Journal of Fluid Mechanics 22, 1965, pp. 273–283.MathSciNetCrossRefGoogle Scholar
  29. 4.4.6
    J. C. Luke, A perturbation method for nonlinear dispersive wave problems, Proceedings of the Royal Society, Series A, 292, 1966, pp. 403–412.CrossRefGoogle Scholar
  30. 4.4.7
    J. B. Keller and S. Kogelman, Asymptotic solutions of initial value problems for nonlinear partial differential equations, S.I.A.M. Journal on Applied Mathematics 18, 1970, pp. 748–758.Google Scholar
  31. 4.4.8
    S. C. Chikwendu and J. Kevorkian, A perturbation method for hyperbolic equations with small nonlinearities, S.I A.M. Journal on Applied Mathematics 22, 1972, pp. 235–258.Google Scholar
  32. 4.4.9
    W. Eckhaus, New approach to the asymptotic theory of nonlinear oscillations and wave-propagation, Journal of Mathematical Analysis and Applications 49, 1975, pp. 575–611.MathSciNetzbMATHCrossRefGoogle Scholar
  33. 4.4.10
    R. W. Lardner, Asymptotic solutions of nonlinear wave equations using the methods of averaging and two-timing, Quarterly of Applied Mathematics 35, 1977, pp. 225–238.MathSciNetzbMATHGoogle Scholar
  34. 4.4.11
    S. C. Chikwendu, Asymptotic solutions of some weakly nonlinear elliptic equations, S.IA.M. Journal on Applied Mathematics 31, 1976, pp. 286–303.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1981

Authors and Affiliations

  • J. Kevorkian
    • 1
  • J. D. Cole
    • 2
  1. 1.Applied Mathematics ProgramUniversity of WashingtonSeattleUSA
  2. 2.Department of Mathematical SciencesRensselaer Polytechnic InstituteTroyUSA

Personalised recommendations